Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 101, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 4, 2001, 12:11 PM CDT for Pickens County, Alabama. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 4, 2001, 12:11 PM CDT (17:11 UTC)
- Expired
- Apr 4, 2001, 12:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Pickens County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 12:17 PM CDT | Hail 0.75 | Carrollton, AL | Three quarter inch diameter size hail was reported in Carrollton. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 4, 11:00 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1424 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 041712 SVRBHM ALC107-041745- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1211 PM CDT WED APR 4 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PICKENS COUNTY IN ALABAMA * UNTIL 1245 PM CDT * AT 1208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CARROLLTON...MOVING EAST AT 30 MPH. HAIL TO THE SIZE OF DIMES HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...MOVE TO A STURDY SHELTER. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY BUILDING. DAMAGING WIND...LARGE HAIL AND HEAVY RAIN ARE ALL POSSIBLE. STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3333 8828 3315 8829 3312 8791 3333 8790
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 10:36 AM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Apr 4, 10:36 AM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1036 AM CDT WED APR 04 2001
UPDATE IN THE WORKS...TO REFLECT LATEST WATCH ISSUED BY SPC. ALSO...
WILL BE PARING DOWN FLASH FLOOD WATCH AREA TO COINCIDE MORE
WITH THE WATCH. UPDATE OUT ASAP.
.BHM...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF WEST CENTRAL AND
SOUTHWEST ALABAMA.
...FLASH FLOOD WATCH FOR PARTS OF WEST CENTRAL ALABAMA.In the hours before
Special weather statement, Apr 4, 7:25 AM CDT, 4 hours 46 minutes before
ALZ001>038-040>050-051530- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 725 AM CDT WED APR 04 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. SCATTERED SHOWERS AND THUNDERSTORMS...WITH A FEW STRONG TO SEVERE THUNDERSTORMS...ARE EXPECTED TO REDEVELOP ACROSS NORTH AND CENTRAL ALABAMA THROUGH THIS AFTERNOON. THE STORM PREDICTION CENTER HAS PLACED MUCH OF NORTHWEST...AND WEST CENTRAL ALABAMA UNDER A SEVERE THUNDERSTORM WATCH...UNTIL 11 AM THIS MORNING. THIS WATCH INCLUDES AREAS WEST OF A ROGERSVILLE...TO BIRMINGHAM...TO PRATTVILLE LINE. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL CONTINUE TO BE LARGE HAIL...AND THE GREATEST THREAT TIME WILL BE THROUGH EARLY THIS AFTERNOON. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR POSSIBLE ACTIVATION.
Local storm report, Apr 4, 7:57 AM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
757 AM CDT WED APR 04 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
550 AM 1S FAYETTE AL 0.75 INCH HAIL
04/04/01 FAYETTE EMA REPORTED DIME SIZED
HAIL.
730 AM COTTONDALE AL 1.00 INCH HAIL
04/04/01 TUSCALOOSA EMA REPORTED QUARTER
SIZED HAIL.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 7:58 PM CDT | Flash Flood Warning | BMX | Chilton, Coosa | 3 hr |
| Apr 3, 8:24 PM CDT | Flash Flood Warning | BMX | Clay, Elmore, Jefferson, Macon, Shelby, Talladega and 2 more | 3 hr |
| Apr 3, 8:30 PM CDT | Flash Flood Warning | BMX | Chambers, Randolph | 4 hr |
| Apr 3, 10:43 PM CDT | Flash Flood Warning | BMX | Autauga, Barbour, Bullock, Dallas, Lowndes, Montgomery and 2 more | 3 hr |
| Apr 4, 12:21 AM CDT | Flash Flood Warning | BMX | Greene, Hale, Sumter | 99 min |
| Apr 4, 1:32 AM CDT | Flash Flood Warning | BMX | Autauga, Barbour, Bullock, Dallas, Greene, Hale and 5 more | 6 hr |
| Apr 4, 5:40 AM CDT | Severe Thunderstorm Warning | BMX | Fayette | 35 min |
| Apr 4, 7:26 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Tuscaloosa | 34 min |
| Apr 4, 8:07 AM CDT | Severe Thunderstorm Warning | BMX | Hale | 23 min |
| Apr 4, 8:25 AM CDT | Severe Thunderstorm Warning | BMX | Coosa | 35 min |
| Apr 4, 8:36 AM CDT | Severe Thunderstorm Warning | BMX | Sumter | 24 min |
| Apr 4, 9:00 AM CDT | Severe Thunderstorm Warning | BMX | Sumter | 30 min |
| Apr 4, 9:04 AM CDT | Severe Thunderstorm Warning | BMX | Perry | 26 min |
| Apr 4, 9:06 AM CDT | Severe Thunderstorm Warning | BMX | Bibb | 39 min |
| Apr 4, 9:57 AM CDT | Severe Thunderstorm Warning | BMX | Perry | 33 min |
| Apr 4, 10:12 AM CDT | Flash Flood Warning | BMX | Dallas | 3 hr |
| Apr 4, 11:35 AM CDT | Severe Thunderstorm Warning | BMX | Pickens | 40 min |
| Apr 4, 1:51 PM CDT | Flash Flood Warning | BMX | Morgan | 3 hr |
| Apr 4, 5:04 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 41 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.